Postoperative QT interval prolongation in patients undergoing noncardiac surgery under general anesthesia

Peter Nagele, Swatilika Pal, Frank Brown, Jane Blood, J. Philipp Miller, Joshua Johnston

Research output: Contribution to journalArticlepeer-review

50 Scopus citations

Abstract

BACKGROUND: Abnormal cardiac repolarization, indicated by a prolongation of the QT interval, increases the risk for torsades de pointes, a potentially life-threatening arrhythmia. Many perioperatively administered drugs and conditions prolong the QT interval. Despite several reports of perioperative torsades de pointes, systematic evidence regarding perioperative QT interval prolongation is limited. METHODS: Serial postoperative 12-lead electrocardiograms were obtained from 469 adult patients undergoing major noncardiac surgery under general anesthesia. Heart rate corrected QT-interval duration (Fridericia formula) was the primary outcome. All perioperatively administered drugs were recorded. Emphasis was placed on absolute QTc prolongation greater than 500 ms and relative increases of 30 and 60 ms. RESULTS: At the end of surgery, 80% of the patients (345 of 429) experienced a significant QTc interval prolongation (ΔQTc 23 ± 26 ms (mean and SD), 95% CI 20-25 ms, P less than 0.001). Approximately 51% (219 of 429) had a QTc greater than 440 ms, and 4% (16 of 429) a QTc greater than 500 ms. In 39% (166 of 429), the ΔQTc was greater than 30 ms, in 8% (34 of 429) >60 ms, and in greater than 0.5% (2 of 429) >100 ms. No changes in ΔQTc occurred at subsequent time points. One patient developed torsades de pointes with a ΔQTc: 29 ms (0.4% incidence rate). Several drugs had a large effect on ΔQTc: isoflurane, methadone, ketorolac, cefoxitin, zosyn, unasyn, epinephrine, ephedrine, and calcium. Postoperative body temperature had a weak negative correlation with ΔQTc (r =-0.15, P = 0.02); serum magnesium, potassium, and calcium concentrations were not correlated. CONCLUSION: Postoperative QT-interval prolongation is common. Several perioperatively administered drugs are associated with a substantial QT-interval prolongation. The exact cause and its clinical relevance are, however, unclear. Nevertheless, an association between postoperative QT prolongation and risk for torsades de pointes is likely.

Original languageEnglish
Pages (from-to)321-328
Number of pages8
JournalAnesthesiology
Volume117
Issue number2
DOIs
StatePublished - Aug 2012

Fingerprint

Dive into the research topics of 'Postoperative QT interval prolongation in patients undergoing noncardiac surgery under general anesthesia'. Together they form a unique fingerprint.

Cite this